Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Riverton, WY

June 12, 2001Johnson County, Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 12, 2001, 5:44 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 5:44 PM MDT (23:44 UTC)
Expired
Jun 12, 2001, 6:30 PM MDT
In force
46 min
Issued by
NWS Riverton, WY
Area
Whole counties

Counties Johnson County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:44 PM MDTThunderstorm Wind 51 M(Cpr)Natrona Co Arpt, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 122344
SVRRIW
WYC019-025-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
544 PM MDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL NATRONA COUNTY IN EAST CENTRAL WYOMING
  SOUTHWESTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 630 PM MDT

* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 30 MILES SOUTHWEST OF KAYCEE...OR ABOUT 50
  MILES NORTHWEST OF CASPER...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  9 MILES SOUTH OF KAYCEE AROUND 630 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO ONE INCH IN DIAMETER.
 DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR.
 FREQUENT CLOUD-TO-GROUND LIGHTNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

$$

LAT...LON 4327 10709 4323 10676 4370 10639 4390 10709

NOLL

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:08 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 12, 3:08 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT TUE JUN 12 2001

SURFACE LOW SPINNING UP OVER SOUTHEAST WYOMING/NORTHEAST COLORADO.
UPPER LOW DIGGING SOUTHEAST ACROSS THE PACIFIC NORTHWEST.  SEVERAL
SHORTWAVES AROUND THIS LOW SPINNING OUT AHEAD...ONE OF WHICH IS
CROSSING THE AREA AT PRESENT.  ALREADY SOME SEVERE WEATHER IN
SOUTHWEST WYOMING...AND EXPECT A DECENT EVENING OF SUCH ACROSS THE
AREA.  MODELS SHOWING SURFACE TROF TO SET UP ALONG MONTANA/WYOMING
BORDER TONIGHT AND TOMORROW...PROVIDING A FOCUS FOR PRECIPITATION
ALONG AND MAINLY NORTH OF IT.  HIGHLY UNCERTAIN FORECAST DUE TO WHAT
HAPPENS WITH SURFACE LOW AND ASSOCIATED TROF.  MODELS NOT DEPICTING
ANY UPSLOPE FLOW FOR US AROUND SURFACE LOW...BUT HAVE A HARD TIME
BELIEVING EASTERN COUNTIES WILL NOT SEE AT LEAST SOME OVERNIGHT...SO
BETTER CHANCES OF RAIN THERE.  COLD AIR FILTERS IN THIS EVENING AND
TONIGHT WITH FRONT FROM THE WEST.  NOT EXPECTING COLD ENOUGH AIR
EAST OF DIVIDE FOR MUCH...IF ANY SNOW.  TOMORROW A DIFFERENT STORY
AS COLD AIR CONTINUES TO BARGE IN ALOFT WITH ARRIVAL OF STRONG UPPER
LOW WHICH TRACKS ACROSS WYOMING TOMORROW/TOMORROW EVENING.  LOOKS TO
BE A COLD AND WINDY DAY WITH RAIN/SNOW SHOWERS AND LATE AFTERNOON
AND EVENING THUNDERSTORMS.  IN THE INTERIM...WILL POST SNOW ADVISORY
FOR NORTHWEST MOUNTAINS DUE TO PROXIMITY OF SURFACE BOUNDARY AND
UPPER LEVEL DYNAMICS.  IMPROVING THURSDAY...AND LOOKING DECENT FOR
THE END OF WEEK AND WEEKEND WITH A BIT OF WARMING.  BEHIND THE CURVE
SO THATS IT.

.RIW...SNOW ADVISORY TONIGHT AND WEDNESDAY YELLOWSTONE...TETONS
...ABSAROKAS...AND SALT RANGE.

VALONE

In the hours before

Special weather statement, Jun 12, 3:40 PM MDT, 2 hours 4 minutes before
WYZ001>020-022>028-131040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
340 PM MDT TUE JUN 12 2001

...BRIEF RETURN TO WINTER IN JUNE...

A POWERFUL LOW PRESSURE SYSTEM OVER THE NORTHWEST U.S. WILL MOVE
ACROSS WYOMING TONIGHT AND WEDNESDAY MORNING.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE THIS EVENING...WITH RAIN SHOWERS
LASTING THROUGH THE NIGHT...WITH SNOW IN THE MOUNTAINS.  MOUNTAINS OF
NORTHERN WYOMING MAY SEE SIGNIFICANT ACCUMULATIONS WITH THIS STORM...
WITH ACCUMULATIONS UP TO A FOOT IN YELLOWSTONE NATIONAL PARK BY LATE
WEDNESDAY EVENING.  HIGH TEMPERATURES WEDNESDAY WILL OCCUR EARLY...
BEFORE A COLD FRONT PASSES THROUGH WYOMING DURING THE LATE MORNING
INTO THE AFTERNOON.  RAIN SHOWERS WILL BECOME MIXED WITH...OR CHANGE
TO SNOW AS THE FRONT PASSES.  THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON.  TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING THURSDAY
MORNING. IMPROVING CONDITIONS WILL BEGIN TO TAKE PLACE THURSDAY AS
THE STORM SYSTEM PULLS OFF TO THE EAST.

PEOPLE PLANNING TRAVEL TONIGHT AND WEDNESDAY SHOULD BE PREPARED FOR
WET OR SLUSHY ROADS ACROSS WEST AND CENTRAL WYOMING...WITH
WITH SNOW ON MOUNTAIN PASSES.   CAMPERS AND BOATERS...BE READY FOR
THE RAPID CHANGE TO WINTER-LIKE WEATHER...AND STRONG SHIFTING WINDS
OVER LAKES AND RESERVOIRS.   PEOPLE WITH PLANTS SENSITIVE TO COLD
WEATHER SHOULD PROTECT THOSE PLANTS FROM POSSIBLE FROST WEDNESDAY
NIGHT.

WCJIN-WYNW-WYNE-WYSW

TWB
Special weather statement, Jun 12, 4:20 PM MDT, 1 hour 24 minutes before
WYZ013-014-122245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
420 PM MDT TUE JUN 12 2001

AT 420 PM MDT DOPPLER WEATHER RADAR IN RIVERTON SHOWED AN AREA OF
STRONG THUNDERSTORMS OVER SOUTHEAST FREMONT COUNTY...FROM JUST
SOUTHEAST OF LANDER TO NEAR JEFFREY CITY.  THESE STORMS WERE
MOVING RAPIDLY NORTHEAST AT BETWEEN 40 AND 50 MILES AN HOUR...
AND WILL MOVE THROUGH EASTERN FREMONT COUNTY AND INTO WESTERN
NATRONA COUNTY DURING THE NEXT HOUR. HAIL...STRONG GUSTY WINDS
...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING  WILL ACCOMPANY THESE
STORMS.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHEzLTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.

NOLL

WCJIN-WYNW
Local storm report, Jun 12, 4:51 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
451 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    20 S GREEN RIVER          WY   59 MPH TSTM WIND GUST
06/12/01   SWEETWATER                     REPORTED AT BUCKBOARD
                                          MARINA ON FLAMING GORGE
                                          RESERVOIR. REPORTED BY
                                          SPOTTERS

0240 PM    15 SE ROCK SPRINGS        WY   60 MPH TSTM WIND GUST
06/12/01   SWEETWATER                     ESTIMATED BY SPOTTER.

0301 PM    40 E RKS BITTER CREEK     WY   63 MPH TSTM WIND GUST
06/12/01   SWEETWATER                     REPORTED AT HIGHWAY OBS
                                          SITE

0330 PM    20 E WAMSUTTER            WY   70 MPH TSTM WIND GUST
06/12/01   SWEETWATER                     REPORTED AT HIGHWAY OBS
                                          SITE BETWEEN 331 PM AND 345
                                          PM MDT.
Local storm report, Jun 12, 5:02 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
502 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
I
0430 PM    JEFFREY CITY              WY   80 MPH TSTM WIND GUST
06/12/01   FREMONT

DAL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:14 PM MDTSevere Thunderstorm WarningRIWSweetwater31 min
Jun 12, 4:57 PM MDTSevere Thunderstorm WarningRIWNatrona48 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.